Alert archive / Georgia / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 122, NWS Columbia, SC
NWS Columbia, SC issued this severe thunderstorm warning at Jul 5, 2009, 11:03 PM EDT for Edgefield County, McCormick County, South Carolina; Columbia County, Lincoln County, McDuffie County, Georgia. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 5, 2009, 11:03 PM EDT (03:03 UTC)
- Expired
- Jul 5, 2009, 11:45 PM EDT
- In force
- 42 min
- Issued by
- NWS Columbia, SC
- Area
- Storm-based polygon
Counties Columbia County, GA, Lincoln County, GA, McDuffie County, GA, Edgefield County, SC, McCormick County, SC
The radar
The Columbia radar (KCAE), 122 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 00:00Z, 3.1 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1298 J/kg
- Mixed-layer CIN
- -23 J/kg
- Mixed-layer LCL
- 1080 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 122 m²/s²
- 0-3 km storm-relative helicity
- 180 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.3
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS52 KCAE 060303
SVRCAE
GAC073-181-189-SCC037-065-060345-
/O.NEW.KCAE.SV.W.0122.090706T0303Z-090706T0345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
1103 PM EDT SUN JUL 5 2009
THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHERN MCDUFFIE COUNTY IN EAST CENTRAL GEORGIA
COLUMBIA COUNTY IN EAST CENTRAL GEORGIA
SOUTHERN LINCOLN COUNTY IN EAST CENTRAL GEORGIA
SOUTHEASTERN MCCORMICK COUNTY IN CENTRAL SOUTH CAROLINA
WESTERN EDGEFIELD COUNTY IN CENTRAL SOUTH CAROLINA
* UNTIL 1145 PM EDT
* AT 1102 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING DAMAGING WINDS IN EXCESS
OF 60 MPH. THIS STORM WAS LOCATED 11 MILES SOUTHWEST OF
LINCOLNTON...OR 12 MILES SOUTHEAST OF WASHINGTON...AND MOVING EAST
AT 35 MPH.
* SOME COMMUNITIES IN THE WARNING AREA INCLUDE EVANS AND MARTINEZ
REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA...TOLL
FREE 1 800 7 7 5...7 1 9 9.
LAT...LON 3365 8259 3364 8254 3366 8252 3366 8250
3377 8258 3379 8259 3386 8202 3356 8199
3354 8202 3355 8204 3350 8209 3350 8261
3362 8265
TIME...MOT...LOC 0303Z 265DEG 29KT 3365 8255
$$
AWPWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 7:43 PM EDT, 3 hours 20 minutes earlier.
Area forecast discussion, Jul 5, 7:43 PM EDT, 3 hours 20 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE COLUMBIA SC 743 PM EDT SUN JUL 5 2009 .SYNOPSIS... COLD FRONT CURRENTLY OFF TO THE NORTH OF THE REGION WILL CONTINUE TO SLOWLY DRIFT SOUTHWARD OVERNIGHT. THE FRONT WILL SAG SOUTHWARD INTO THE FORECAST AREA ON MONDAY...AND THEN STALL OUT MONDAY NIGHT. MUCH NEEDED SHOWERS AND THUNDERSTORMS WILL CONTINUE TO BE POSSIBLE EARLY THIS WEEK IN THE VICINITY OF THE FRONT. && .NEAR TERM /THROUGH MONDAY/... SOUTHERLY WINDS CONTINUE TO BRING LOW LEVEL MOISTURE BACK INTO THE REGION. WEAK SURFACE TROUGH BEING INDICATED ACROSS SOUTHERN ALABAMA AND GEORGIA SHOULD CONTINUE TO BE THE MAIN FOCUS AREA FOR THUNDERSTORMS THROUGH THE EVENING. SURFACE ANALYSIS INDICATES BEST INSTABILITY OVER OUR AREA ACROSS SOUTHERN AND EASTERN COUNTIES THIS AFTERNOON. THOSE AREAS HAVE ALSO EXPERIENCED MORE SUNSHINE FROM LATE IN THE MORNING THROUGH CURRENT TIME. STILL CAN NOT RULE OUT A FEW STRONG STORMS SOUTH AND EAST THROUGH THE EVENING HOURS. BUFKIT SOUNDINGS INDICATING INVERTED V SIGNATURE...WHICH WOULD INDICATE MAIN THREAT FROM ACTIVITY SHOULD BE STRONG WINDS. && .SHORT TERM /MONDAY NIGHT THROUGH TUESDAY/... SURFACE FRONT WILL BE OVER THE AREA MONDAY INTO MONDAY NIGHT BEFORE PUSHING SOUTH ON TUESDAY...AND THEN BEGINNING TO DISSIPATE. SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE OVER THE ENTIRE AREA MONDAY AND MONDAY NIGHT...THEN DECREASE ACROSS THE NORTH FOR TUESDAY. DEPENDING ON CLOUD COVER AND STRENGTH OF COOL AIR ONCE THE FRONT MOVES THROUGH...COULD SEE TEMPS SLIGHTLY BELOW NORMAL BOTH MONDAY AND TUESDAY. && .LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/... FRONT DISSIPATES SOUTH OF THE REGION BY WEDNESDAY. LONG TERM PATTERN FOR OUR AREA CONTINUES TO SHOW SOUTHEASTERN TROUGH OVER THE REGION...WITH MAIN UPPER LEVEL RIDGE REMAINING ACROSS THE WESTERN US. WEAK SYSTEMS MOVING THROUGH THE UPPER FLOW WILL INTERACT WITH POSSIBLE LEE TROUGH AND SEA BREEZE CONVECTION EACH DAY. THIS WILL ALLOW FOR ISOLATED AFTERNOON CONVECTION TO BE POSSIBLE THROUGH THE ENTIRE PERIOD. TEMPS REMAIN CLOSE TO CLIMO FOR THE PERIOD. && .AVIATION /00Z MONDAY THROUGH FRIDAY/... THE FIRST ROUND OF SHOWERS HAS PUSHED THROUGH THE AREA BUT ANOTHER BATCH OF RAIN IS EXPECTED TO IMPACT AGS/DNL/OGB DURING THE 00Z-03Z TIME FRAME...AND THE NORTHERN EDGE MAY CLIP CAE/CUB. VISIBILITIES MAY BE REDUCED TO MVFR DURING THIS RAIN AND CEILINGS MAY DROP TO MVFR AROUND 2000 FT...BUT IT SHOULD NOT LAST MORE THAN A COUPLE OF HOURS. OTHERWISE CLOUDS ARE EXPECTED THROUGHOUT THE NIGHT AND WINDS SHOULD BE LIGHT AROUND 5 KNOTS OR LESS. A FRONTAL BOUNDARY IS APPROACHING FROM THE NORTH BUT WILL STRUGGLE TO PUSH THROUGH THE FORECAST AREA. AS THE FRONT APPROACHES THERE IS THE CHANCE FOR ADDITIONAL SHOWERS LATER TONIGHT AND SOME MVFR CEILINGS ARE EXPECTED TO DEVELOP AT THE TERMINALS DURING THE 10Z- 16Z TIME FRAME. SOME MVFR VISIBILITIES WILL ALSO BE POSSIBLE. WITH THE FRONT IN THE VICINITY ON MONDAY THINK THERE IS THE POSSIBILITY OF SHOWERS AGAIN BUT TIMING AND LOCATION ARE UNKNOWN SO WILL LEAVE OUT AT THIS TIME BUT EXPECT THEM TO BE DURING THE 18Z-00Z TIME FRAME. EXTENDED AVIATION OUTLOOK... MVFR CONDITIONS POSSIBLE MONDAY EVENING WITH SHOWERS AND THUNDERSTORMS POSSIBLE...OTHERWISE NO SIGNIFICANT IMPACTS TO AVIATION EXPECTED TUESDAY THROUGH FRIDAY. && .CAE WATCHES/WARNINGS/ADVISORIES... SC...NONE. GA...NONE. && AVIATION...HC
Hazardous weather outlook, Jul 5, 4:08 AM EDT, 18 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE COLUMBIA SC 408 AM EDT SUN JUL 5 2009 GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-060815- LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD- MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON- RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON- BAMBERG- 408 AM EDT SUN JUL 5 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND CENTRAL SOUTH CAROLINA. .DAY ONE...TODAY AND TONIGHT A COLD FRONT WILL APPROACH THE AREA FROM THE WEST LATER TODAY. A FEW STORMS MAY REACH SEVERE LIMITS ESPECIALLY DURING THE EVENING HOURS AND POSSIBLY CONTINUING INTO THE OVERNIGHT PERIOD. DAMAGING WINDS WILL BE THE MAIN THREAT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED THIS EVENING.
In the hours before
Special weather statement, Jul 5, 5:54 PM EDT, 5 hours 9 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 554 PM EDT SUN JUL 5 2009 SCZ036>038-052245- CALHOUN-CLARENDON-ORANGEBURG- 554 PM EDT SUN JUL 5 2009 ...A STRONG THUNDERSTORM WAS AFFECTING CALHOUN...CLARENDON AND ORANGEBURG COUNTIES... AT 554 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR ELLOREE...OR 19 MILES EAST OF BROOKDALE... MOVING EAST AT 30 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9. AWP
Special weather statement, Jul 5, 8:33 PM EDT, 2 hours 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE COLUMBIA SC 833 PM EDT SUN JUL 5 2009 GAZ065-SCZ030-035-060130- AIKEN-BARNWELL-RICHMOND- 833 PM EDT SUN JUL 5 2009 ...A STRONG THUNDERSTORM WAS AFFECTING AIKEN...BARNWELL AND RICHMOND COUNTIES... AT 832 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A STRONG THUNDERSTORM NEAR AUGUSTA...MOVING EAST AT 30 MPH. WINDS 40 TO 50 MPH ARE EXPECTED WITH THIS STORM. REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE AT 1 800 7 7 5 7 1 9 9.
Local storm report, Jul 5, 9:31 PM EDT, 1 hour 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
931 PM EDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0902 PM TSTM WND DMG CLEARWATER 33.51N 81.91W
07/05/2009 AIKEN SC LAW ENFORCEMENT
SHERIFF REPORTS TREES AND POWERLINES DOWN IN CLEARWATER
AND BATH.
&&
KILMERLocal storm report, Jul 5, 9:57 PM EDT, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
957 PM EDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND DMG BAMBERG 33.30N 81.03W
07/05/2009 BAMBERG SC LAW ENFORCEMENT
TREES DOWN IN BAMBERG REPORTED BY SHERIFF.
&&
KILMERLocal storm report, Jul 5, 10:25 PM EDT, 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
1025 PM EDT SUN JUL 05 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0950 PM TSTM WND DMG 1 ESE ELKO 33.37N 81.36W
07/05/2009 BARNWELL SC LAW ENFORCEMENT
SHERIFF REPORTS LARGE TREE LIMBS DOWN ON US 78 NEAR
REYNOLDS RD
&&
KILMERThe office that day
Everything else NWS Columbia, SC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 8:58 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell, Orangeburg | 47 min |
| Jul 5, 9:27 PM EDT | Severe Thunderstorm Warning | CAE | Aiken, Barnwell | 48 min |
| Jul 5, 9:31 PM EDT | Severe Thunderstorm Warning | CAE | Bamberg, Barnwell, Calhoun, Clarendon, Orangeburg | 59 min |
| Jul 6, 4:21 PM EDT | Severe Thunderstorm Warning | CAE | Lee, Sumter | 27 min |
| Jul 6, 5:03 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon, Richland, Sumter | 42 min |
| Jul 6, 5:05 PM EDT | Severe Thunderstorm Warning | CAE | Lancaster | 55 min |
| Jul 6, 5:45 PM EDT | Severe Thunderstorm Warning | CAE | Kershaw, Lancaster | 60 min |
| Jul 6, 7:14 PM EDT | Severe Thunderstorm Warning | CAE | Clarendon | 46 min |
| Jul 6, 7:21 PM EDT | Areal Flood Advisory | CAE | Clarendon, Lee, Sumter | 3 hr |
Nearby
Severe Thunderstorm Warnings in Georgia, 2009Severe Thunderstorm Warnings in South Carolina, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.